Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 162, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 11, 2001, 7:32 PM MDT for Sherman County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2001, 7:32 PM MDT (01:32 UTC)
- Expired
- Jul 11, 2001, 8:15 PM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Sherman County, KS
The radar
The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:45 PM MDT | Thunderstorm Wind 52 E | Goodland, KS | |
| Jul 11, 7:49 PM MDT | Thunderstorm Wind 58 E | Goodland, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 2926 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:32 PM MDT, 5 hours earlier.
Area forecast discussion, Jul 11, 2:32 PM MDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 232 PM MDT WED JUL 11 2001 THE UPPER LEVEL HIGH OVER THE SOUTHERN PLAINS HAS WEAKENED SLIGHTLY SINCE YESTERDAY MORNING WITH THE CENTER SLIGHTLY FARTHER SOUTH OVER CENTRAL OKLAHOMA. AS THE HIGH HAS SHIFTED SOUTH...COOLER AIR AT THE SURFACE AND LOWER ATMOSPHERIC LEVELS HAS SPREAD ACROSS MUCH OF NORTHWEST KANSAS. THE OUTFLOW BOUNDARY COMBINED WITH A WEAK SURFACE FRONT PASSED ACROSS THE REGION LAST NIGHT AND EXTENDED FROM HILL CITY TO JUST SOUTH OF TRIBUNE AT 19Z. EXPECT THIS BOUNDARY TO BE A FOCUS FOR CONVECTION TONIGHT. THETA-E AT THE SURFACE HAS RISEN TO OVER 360K OVER FAR EASTERN COLORADO AND ADJACENT AREAS OF NORTHWEST KANSAS AT 20Z. CONVECTION WAS FIRING IN THE VICINITY OF LIMON IN THE WEST SECTION OF THE SFC THETA-E RIDGE. STORMS SHOULD CONTINUE TO DEVELOP ALONG THE BOUNDARY LATE THIS AFTERNOON AND EARLY TONIGHT AS THE CAP ERODES FROM THE WEST. THE 18Z MESO ETA HAS SHIFTED PRECIPITATION FARTHER SOUTH INTO WEST CENTRAL KANSAS COMPARED TO THE 12Z ETA RUN. IT APPEARS THE MESO ETA IS ON A BETTER TRACK THAT THE OTHER NCEP MODELS RUN AT 12Z. BOTH THE AVN AND NGM KEEP PRECIPITATION FARTHER NORTH AND DO NOT APPEAR TO HAVE A GOOD HANDLE ON THIS EVENT. THEREFORE...WILL FOLLOW THE MESO ETA IN THE EARLY PERIODS WITH A BLEND OF THE AVN FARTHER OUT. THE AVN HAS HAD A REASONABLE HANDLE ON THE SYNOPTIC SCALE FEATURES. LOW TEMPERATURES TONIGHT SHOULD BE CLOSE TO LOWS THE LAST SEVERAL NIGHTS. AVN MAV AND FAN MOS RUNNING A FEW DEGREES TOO COLD THE LAST FEW RUNS. PERSISTENCE APPEARS TO BE THE BEST BET FOR THE NEXT COUPLE OF NIGHTS. HIGHS SHOULD BE A LITTLE COOL THROUGH FRIDAY AS A REINFORCING SURGE OF COOL AIR ACROSS THE MIDWEST ATTEMPTS TO BACK DOOR THE CENTRAL HIGH PLAINS. FOR THE EXTENDED...WILL NOT MAKE ANY MAJOR CHANGES. APPEARS THE MRF MAY BE TOO STRONG WITH THE PACIFIC LOW FORMING ALONG THE COAST OVER THE WEEKEND. THE ECMWF BUILDS THE UPPER LEVEL HIGH ACROSS THE CENTRAL PLAINS EARLY NEXT WEEK INDICATING HIGHS WELL ABOVE 90. EXPECT HIGHS TO BE A LITTLE WARMER THAT AROUND 90 ADVERTISED BY THE FMR AND MEX. .GLD...NONE. SKIPPER
In the hours before
Special weather statement, Jul 11, 3:12 PM MDT, 4 hours 20 minutes before
COZ090>092-120015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 312 PM MDT WED JUL 11 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A PORTION OF FAR EASTERN COLORADO... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT FOR MUCH OF NORTHEAST COLORADO. THE WATCH INCLUDES YUMA...KIT CARSON AND CHEYENNE COUNTIES OF COLORADO. A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. INTENSE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE EASTERN PLAINS OF COLORADO INTO EARLY THIS EVENING AND MOVE TOWARD THE KANSAS BORDER. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. $$ SKIPPER
Local storm report, Jul 11, 5:42 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED JUL 11 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM SEIBERT CO 1 INCH HAIL
07/11/01 KIT CARSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 11, 5:51 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT WED JUL 11 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM SEIBERT CO 1.5 INCH HAIL
07/11/01 KIT CARSON REPORTED BY STORM
SPOTTER.Local storm report, Jul 11, 6:13 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
613 PM MDT WED JUL 11 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 1 N SEIBERT CO 1 INCH HAIL
07/11/01 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0558 PM 4 S VONA CO 1.75 INCH HAIL
07/11/01 KIT CARSON REPORTED BY STORM
SPOTTER.
0612 PM STRATTON CO .88 INCH HAIL
07/11/01 KIT CARSON REPORTED BY STORM
2 SPOTTER.Local storm report, Jul 11, 6:32 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT WED JUL 11 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM 6 S STRATTON CO 1 INCH HAIL
07/11/01 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 11, 7:17 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT WED JUL 11 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 4 S BURLINGTON CO 1 INCH HAIL
07/11/01 KIT CARSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:10 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 65 min |
| Jul 11, 10:16 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 44 min |
| Jul 11, 10:50 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 40 min |
| Jul 12, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| Jul 12, 5:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.